Q and A

Question

Can I drink alcohol with ARVs?

I have started ART a month ago. Before that I used to drink alcohol quite often.

Since I started ART, I try to not drink. But, I still want to.

Can I drink alcohol?

Answer

In general, one or two drink is likely to be fine, if this is something you enjoy. There are no interactions between alcohol and ARVs.

More heavy drinking however can lead to missing doses of your ARVs. This can cause your treatment to fail. This means that if you have a drink, make sure you find a way to not miss any of your meds. Moderation is important.

Two other concerns are important for people living with HIV:

  1. Alcohol can also make efavirenz side effects worse, in particular feeling dizzy, so be careful about this.
  2. Alcohol can make hepatitis or other liver complications progress more quickly. Alcohol is not recommended if you have hepatitis. See this information from the guide to HIV and hepatitis C:
    http://i-base.info/guides/hepc/alcohol

The NHS website has a lot of information about alcohol. This is important whether you are HIV positive or HIV negative. See:
http://www.nhs.uk/LiveWell/Alcohol/Pages/Alcoholhome.aspx, and
http://www.nhs.uk/Livewell/alcohol/Pages/Effectsofalcohol.aspx

In the UK, the NHS recommendations for alcohol are:

  • Men should not regularly drink more than 3-4 units of alcohol a day. This is only 1-2 pints of lager – ie one strong drink.
    http://www.nhs.uk/Livewell/alcohol/Pages/alcohol-units.aspx
  • Women should not regularly drink more than 2-3 units a day
  • If you’ve had a heavy drinking session, avoid alcohol for 48 hours.

“Regularly” means drinking this amount every day or most days of the week.

…………

This question from 2008 was updated in September 2014.

115 comments

  1. Roy Trevelion

    Hi Thabiso,
    Many people can get mild side effects during the first few weeks of treatment. But if this continues you can talk to the doctor about it. Here’s a similar question with more info.

  2. Thabiso

    Hi guys ive started taking da arv last month but every time i eat my stomach is running wt might be da problem

  3. Roy Trevelion

    Hi Gcobisa,
    It’s good that you’ve started treatment. Are you taking Atripla or one of the generic versions of this drug? You can see the drug names here. Feeling dizzy is a reported side effect of Atripla. It’s recommended that you take it before bedtime and on an empty stomach – or a least not with a heavy meal – so that side effects can happen when you are asleep. You can talk to the doctor about heartburn and find out what is causing it. Eating a balanced diet is the best way to have energy. There is more info about diet here.

  4. Gcobisa

    Good day I just find out on May if I am HIV positive so I started my treatment this month so I just want no how long is gonna take to dizzy after taking the pill and having a heart burn ,even in the morning I am feeling dizzy ,what can I eat or drink to have an energy.

  5. Roy Trevelion

    Hi Patrick,
    It’s good that your husband has started ART. Are you HIV positive? Can you talk to the doctor and ask if starting treatment might be good for you too?

Comment

Your email address will not be published. Required fields are marked *